Hawatmeh A, Thawabi M, Jmeian A et al.
Department of Internal Medicine, St. Michael’s Medical Center, An Affiliate of New York Medical College, New York, USA.
Journal of natural science, biology, and medicine. .
Amiodarone is an extremely effective antiarrhythmic drug that is known to cause many adverse effects such as pulmonary, thyroid, and liver toxicities. Of these, pulmonary toxicity is most serious. Pulmonary toxicity can present as interstitial pneumonitis, organizing pneumonia, pulmonary nodules and masses, and very rarely pleural effusions. We present a case of a 73-year-old male who presented with progressive exertional dyspnea, nonproductive cough, generalized fatigue, and weakness. He was found to have multiorgan toxicity secondary to long-term treatment with high doses of amiodarone. This case illustrates that amiodarone may cause toxicity involving multiple organs simultaneously in patients receiving long-term therapy and represents the first reported case of amiodarone-induced loculated pleural effusion without associated lung parenchymal involvement.